Aortic dissection after ingestion of "ecstasy" (MDMA)

Am J Forensic Med Pathol. 2000 Sep;21(3):261-3. doi: 10.1097/00000433-200009000-00016.

Abstract

The authors report a case of aortic dissection and cardiac tamponade in a 29-year-old man after ingestion of ecstasy (methylenedioxymethamphetamine, MDMA) at a "rave" party. There was no history of hypertension, myxoid heart disease, or other risk factors for aortic dissection in the deceased, although a minor degree of cystic medial necrosis was noted on histologic examination of the aorta. Autopsy toxicology revealed low residual levels of MDMA in the blood about 48 hours after ingestion of the drug. This case report describes a probable association between MDMA ingestion and aortic dissection in a previously well young adult. The likely mechanisms are discussed, and the difficulties in diagnosing this complication are highlighted.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Aneurysm, Dissecting / etiology
  • Aneurysm, Dissecting / pathology*
  • Aorta, Abdominal*
  • Aortic Aneurysm / etiology
  • Aortic Aneurysm / pathology*
  • Autopsy
  • Fatal Outcome
  • Humans
  • Illicit Drugs / adverse effects*
  • Male
  • N-Methyl-3,4-methylenedioxyamphetamine / adverse effects*

Substances

  • Illicit Drugs
  • N-Methyl-3,4-methylenedioxyamphetamine